Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Quadratic forms and Pfister neighbors in characteristic 2
HTML articles powered by AMS MathViewer

by Detlev W. Hoffmann and Ahmed Laghribi PDF
Trans. Amer. Math. Soc. 356 (2004), 4019-4053 Request permission


We study Pfister neighbors and their characterization over fields of characteristic $2$, where we include the case of singular forms. We give a somewhat simplified proof of a theorem of Fitzgerald which provides a criterion for when a nonsingular quadratic form $q$ is similar to a Pfister form in terms of the hyperbolicity of this form over the function field of a form $\varphi$ which is dominated by $q$. From this, we derive an analogue in characteristic $2$ of a result by Knebusch saying that, in characteristic $\neq 2$, a form is a Pfister neighbor if its anisotropic part over its own function field is defined over the base field. Our result includes certain cases of singular forms, but we also give examples which show that Knebusch’s result generally fails in characteristic $2$ for singular forms. As an application, we characterize certain forms of height $1$ in the sense of Knebusch whose quasi-linear parts are of small dimension. We also develop some of the basics of a theory of totally singular quadratic forms. This is used to give a new interpretation of the notion of the height of a standard splitting tower as introduced by the second author in an earlier paper.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11E04, 11E81
  • Retrieve articles in all journals with MSC (2000): 11E04, 11E81
Additional Information
  • Detlev W. Hoffmann
  • Affiliation: Laboratoire de Mathématiques, UMR 6623 du CNRS, Université de Franche-Comté, 16 Route de Gray, F-25030 Besançon Cedex, France
  • Address at time of publication: School of Mathematical Sciences, University of Nottingham, University Park, Nottingham NG7 2RD, Great Britain
  • Email:,
  • Ahmed Laghribi
  • Affiliation: Fakultät für Mathematik, Universität Bielefeld, Postfach 100131, D-33501 Bielefeld, Germany
  • Email:
  • Received by editor(s): January 21, 2003
  • Received by editor(s) in revised form: June 27, 2003
  • Published electronically: February 27, 2004
  • Additional Notes: Both authors have been supported in part by the European research networks FMRX-CT97-0107 and HPRN-CT-2002-00287 “Algebraic $K$-Theory, Linear Algebraic Groups and Related Structures”, and by the program INTAS 99-00817 “Linear Algebraic Groups and Related Linear and Homological Structures”.
  • © Copyright 2004 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 356 (2004), 4019-4053
  • MSC (2000): Primary 11E04; Secondary 11E81
  • DOI:
  • MathSciNet review: 2058517